Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Health Syst Pharm. 2010 Apr 1;67(7):531-4. doi: 10.2146/ajhp080673.

Possible green tea-induced thrombotic thrombocytopenic purpura.

Author information

  • 1Department of Internal Medicine, Hippokration General Hospital of Athens, Athens, Greece. geoliat@in.gr

Abstract

PURPOSE:

A case of a patient who developed thrombotic thrombocytopenic purpura (TTP) after consuming a weight-loss product containing green tea is reported.

SUMMARY:

A 38-year-old, 68-kg Caucasian woman arrived at the emergency department with a one-week history of malaise, fatigue, and petechiae of the skin. She had no symptoms of infection and denied illegal drug use. Her medical history included hypothyroidism, for which she was treated with levothyroxine 150 microg daily for the past four years. She reported that she had been using a green tea preparation for the two months before admission to lose body weight. The daily preparation contained 200 mg of green tea extract 5:1, equivalent to 1 g of natural green tea. On clinical examination, the patient appeared acutely ill and was afebrile, with pallor, petechiae, and purpura of the extremities. Laboratory test results at the time of admission revealed that the patient had anemia and marked thrombocytopenia. A peripheral blood smear demonstrated a feature of microangiopathic hemolytic anemia. Immunoglobulin G autoantibodies against ADAM metallopeptidase with thrombospondin type 1 motif, 13 were detected. On hospital day 3, the patient appeared confused and exhibited aphasia that was initially transient but then recurrent. Brain computerized tomography did not exhibit focal pathology. Over the next few days, her neurologic symptoms subsided and her platelet count and hematocrit value gradually increased. Plasmapheresis was performed (12 procedures). Corticosteroid treatment was also initiated. After 20 days of hospitalization, the patient was discharged.

CONCLUSION:

A 38-year-old woman developed TTP after consuming a weight-loss product containing green tea extract for two months.

PMID:
20237380
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk